Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS Missoula, MT

July 19, 2004Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jul 19, 2004, 5:48 PM PDT for Idaho County, Idaho. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2004, 5:48 PM PDT (00:48 UTC)
Expired
Jul 19, 2004, 6:45 PM PDT
In force
57 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Idaho County, ID

The radar

The Missoula radar (KMSX), 191 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:10 PM PDTHAIL 0.7518 S Elk City, IDSPOTTER AT DIXIE REPORTED 3/4 TO 1 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:15 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3221 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 200048
SVRMSO
IDC049-200145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
547 PM PDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN IDAHO COUNTY IN CENTRAL IDAHO

* UNTIL 645 PM PDT(745 PM MDT)

* AT 538 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES WEST OF DIXIE...OR ABOUT 38 MILES SOUTHEAST OF GRANGEVILLE...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR DIXIE IDAHO COUNTY AT 600 PM PDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4578 11571 4533 11568 4537 11486 4582 11488

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:37 PM PDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 12:37 PM PDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
137 PM MDT MON JUL 19 2004

.SHORT TERM...ACTIVE NIGHT ON TAP WITH THUNDERSTORMS DEVELOPING THIS
HOUR. DIFFERENCE FROM YESTERDAY IS MORE HEATING...THE ATMOSPHERE
IS MORE UNSTABLE FOR MORE WIDESPREAD THUNDERSTORMS THE REMAINDER
OF THIS AFTERNOON/EVENING. WITH VERY MOIST AIRMASS OVER THE REGION...
HEAVY RAIN IS THE MAIN THREAT ALONG WITH SMALL HAIL. GIVEN
TRAJECTORY OF STORMS...HAVE REISSUED THE THE FLASH FLOOD WATCH FOR
NORTH CENTRAL IDAHO AND MUCH OF WESTERN MONTANA THROUGH MIDNIGHT.
TUESDAY WILL SEE A MARINE PUSH GO OVER THE AREA AS THE UPPER LEVEL
FLOW TURNS FROM SOUTHWEST TO MORE WESTERLY AS PACIFIC TROUGH
FINALLY MAKES ITS WAY ON SHORE AND FLATTENS THE RIDGE. THE AREA WILL
SEE AN INCREASE IN WINDS WITH CONTINUED SHOWERS AND THUNDERSTORMS...
MAINLY CENTRAL AND SOUTH. THE AIRMASS BEHIND THE FRONT WILL BE
COOLER AND DRIER SO HEAVY RAIN IS NOT LIKELY FOR TUESDAY STORMS.
TUESDAY NIGHT AND WEDNESDAY WILL REMAIN UNDER A GENERAL WESTERLY
FLOW WITH LITTLE MOISTURE OF UPPER LEVEL WAVES. EXPECTED TO HAVE
DRY BUT COOLER TEMPERATURES WITH READINGS NEAR NORMAL.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...DRY WEATHER PATTERN
WITH WARMING TREND. PERSISTENT RIDGE OF HIGH PRESSURE TO BEGIN
REBUILDING STRONGLY INTO BRITISH COLUMBIA WEDNESDAY NIGHT RESULTING
IN NORTHERLY FLOW WITH WEATHER DISTURBANCE SLIDING SOUTHWARD THROUGH
MONTANA. NOT EXPECTING ANY RAIN FROM THIS...BUT HIGH TEMPERATURES
WILL BE MODERATED SOMEWHAT THROUGH THE END OF THIS WEEK WITH CHANGE
TO EASTERLY SURFACE WIND. HEAT BRIEFLY RETURNS FOR THE WEEKEND.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH THROUGH MIDNIGHT MDT...SEE GTFFFAMSO.
ID...FLASH FLOOD WATCH THROUGH MIDNIGHT MDT...SEE GTFFFAMSO.
&&

SHORT TERM/MEAD
LONG TERM/SIGLER
Hazardous weather outlook, Jul 19, 2:01 PM PDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
300 PM MDT (200 PM PDT) MON JUL 19 2004

IDZ005>008-MTZ001>006-043-201200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-
300 PM MDT (200 PM PDT) MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

SLOW MOVING SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH
FLOODING. FOR DETAILS REFER TO LATEST FLASH FLOOD WATCH...OR
GTFFFAMSO.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 19, 3:40 PM PDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
440 PM MDT (340 PM PDT) MON JUL 19 2004

IDZ009-010-192300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
440 PM MDT MON JUL 19 2004

...SEVERE THUNDERSTORM WATCH NUMBER 656 IS CANCELED FOR LEMHI
   COUNTY...

THE SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY HAS BEEN CANCELED.
THUNDERSTORMS ARE EXPECTED OVER THE AREA...BUT ARE NOT EXPECTED TO
BE SEVERE THIS EVENING.

IDZ005>008-MTZ001-004-200500-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
440 PM MDT (340 PM PDT) MON JUL 19 2004

...SEVERE THUNDERSTORM WATCH NUMBER 656 REMAINS IN EFFECT UNTIL
11 PM MDT (10 PM PDT)...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR IDAHO...
CLEARWATER...SANDERS...AND MINERAL COUNTIES. SCATTERED
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS
MAY BE SEVERE WITH LARGE HAIL...HEAVY RAIN AND STRONG WINDS.

MEAD
Local storm report, Jul 19, 4:13 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     PLAINS                  47.46N 114.88W
07/19/2004                   SANDERS            MT   TRAINED SPOTTER

            POWER LINE DOWN. BUSINESS LOST MOST OF METAL ROOF.

0320 PM     HAIL             6 N KALISPELL           48.28N 114.31W
07/19/2004  0.75 INCH        FLATHEAD           MT   TRAINED SPOTTER

            PENNY SIZED HAIL AND 0.65 INCH OF RAIN IN 25 MINUTES.

0350 PM     HAIL             KALISPELL               48.20N 114.31W
07/19/2004  0.88 INCH        FLATHEAD           MT   TRAINED SPOTTER

            NICKLE SIZED HAIL DAMAGED VEHICLES.

0243 PM     HAIL             ELK CITY                45.83N 115.44W
07/19/2004  1.00 INCH        IDAHO              ID   TRAINED SPOTTER

            QUARTER SIZED HAIL.

0350 PM     HAIL             5 NW SLATE CREEK        45.69N 116.35W
07/19/2004  1.50 INCH        IDAHO              ID   PUBLIC

            PING PONG BALL SIZED HAIL.

&&

SHK

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.